After more than two years of tolerating the cancer-killing drugs, I can only blame Murphy’s Law for the complications that I’m having now with merely 3 months to go. Yes, despite my complaining about the ghastly side effects, my body thus far has had no real unexpected issues with chemotherapy – until now.
But of course, it’s nothing I can’t handle and something that I probably incited with my own ignorance. One of my maintenance chemo drugs, prednisone (the one that I can thank for giving me moon face, weight gain, ridiculous-pregnant-like cravings and a bottomless stomach) also has warning for side effects of weakening the joints. Woopdy-frigen-doo, I have mutating killer cells threatening to take over my body and here I am supposed to be worried about a little achiness in my knees?
“POPPYCOCK!” – I respond to this dust-bunny of a side effect like Mr. Darling does to stories of Neverland. So much so that when I began to take notice of “my weak knees” it was such a pitiful issue that I may have put off mentioning it to anybody.. for a little longer than I should have … Being in maintenance and only having monthly hospital chemo visits – with very tolerable after-effects of nausea and fatigue – I was really starting to feel a bit like myself again. I guess somewhere along the way I started to overestimate the physical state of my body: Taking on regular day-to-day activities, full course load at school, exercising every day; It was easy to overlook my (still) current state as a “chemo patient” because the reality was practically in reach. But nonetheless, this ignorance was most likely to blame now for the severe weakness of my joints and thus, I take two steps back: reduced course load, no exercise prioritizing rest, and no exercise. I say that twice because, as an athlete who seemed to be at least inching toward recovering the physical state that I was once in, hearing that I have to cease all attempts at reviving my athleticism has led to frustration. POPPYCOCK. ABSOLUTE POPPYCOCK.
Of course with three months to go (everyone knock on wood) All I have to say is that once that finish line has been reached, this body better make up for its years of dormancy. I have a build-up of athletic energy you would not believe.
So now I wait – more impatiently than ever before – sitting on my butt and resting my useless bambi-like knees. I guess I should be grateful that this has been the only major side effect that’s required unexpected attention (Overworking my joints now could lead to severe long term damage: knee replacements, etc.) I go in tonight for an MRI, assuring that no further medical attention is needed. I’d tell myself not to worry, “you’ll break a leg!” but some jokes are better left unsaid.
Hopeful that the MRI shows no permanent damage while trying to put this POPPYCOCK of a side effect in perspective.
Apologies for the gap in postings, but I promise that I am – as always – breeding optimism.